NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

A patient shouts at the nurse that nobody has told them when their operation will be. What is the best first response?

  1. AArgue back that the staff are very busy
  2. BStay calm, listen and acknowledge their frustration
  3. CWalk away until the patient calms down by themselves
  4. DTell the patient to stop shouting or leave the ward
2.Nursing fundamentalsHard

At the start of a shift, which task should the nurse do first?

  1. AGive the first IV antibiotic dose to a patient with suspected sepsis
  2. BChange the bed linen of a patient who is going home
  3. COrder supplies for the ward store room
  4. DUpdate the ward whiteboard with the names of all the new patients
3.Infection control & patient safetyMedium

When is a prophylactic antibiotic usually given to prevent a surgical site infection?

  1. AWithin about 60 minutes before the incision
  2. BOnly if a fever develops after surgery
  3. CThe day after surgery, once the wound is closed
  4. DOne week before surgery
4.Infection control & patient safetyHard

A nurse finds that a patient has been taking their own sleeping pills from a bedside drawer while also receiving a hypnotic from the ward. What should the nurse do?

  1. AStop giving the hospital hypnotic without telling the provider or the pharmacy
  2. BLet the patient keep them, since they are the patient’s own
  3. CSecure the home medication per policy and inform the provider
  4. DThrow the patient’s pills away in the bin
5.Prioritization & delegationMedium

An older adult asks for something to help them sleep. Which drug is most likely to cause confusion and falls in this age group?

  1. ADiphenhydramine
  2. BA warm milky drink
  3. CMelatonin
  4. DAcetaminophen (paracetamol)
6.Prioritization & delegationHard

A patient has a heart rate of 38/min, feels dizzy and has a blood pressure of 80/50 mmHg. Which drug is usually given first, as prescribed?

  1. ADiltiazem
  2. BAtropine
  3. CDigoxin
  4. DMetoprolol
7.Clinical nursingMedium

A patient with DKA has an arterial blood gas showing a low pH and a low bicarbonate. Which disturbance is this?

  1. ARespiratory alkalosis
  2. BMetabolic alkalosis
  3. CMetabolic acidosis
  4. DRespiratory acidosis
8.Clinical nursingHard

A patient admitted after a fall takes many regular medicines. Which safety step on admission helps prevent medication errors?

  1. ADoubling the doses to make up for any missed while at home
  2. BPrescribing only the medicines that the patient can remember taking
  3. CMedicines reconciliation against reliable sources, such as primary care records
  4. DStopping all regular medicines until the day the patient is discharged
9.Lab values & electrolytesMedium

A woman who is 30 weeks pregnant has a new blood pressure of 152/98 mm Hg. Which urine finding would most support preeclampsia?

  1. AProtein in the urine
  2. BKetones in the urine
  3. CGlucose in the urine
  4. DNitrites in the urine
10.Lab values & electrolytesHard

A patient has a continuous heparin infusion for a pulmonary embolism. A new nurse plans to adjust the infusion using today's INR of 1.1. What should the experienced nurse explain?

  1. AThe INR is the correct test, and 1.1 means heparin is therapeutic
  2. BThe INR of 1.1 means the heparin rate must be doubled at once
  3. CHeparin is adjusted using the aPTT or anti-Xa level, not the INR
  4. DHeparin needs no laboratory monitoring once the infusion is started
11.PharmacologyMedium

How should a topical corticosteroid cream usually be applied?

  1. AAs a thick layer over the whole body
  2. BUnder a tight plastic dressing every night without advice
  3. CAs a thin layer to the affected area only, as directed
  4. DOn broken, infected skin to speed healing
12.PharmacologyHard

Why is gentamicin dosing monitored with blood levels?

  1. AIt only works at very high concentrations
  2. BIt is metabolised entirely by the liver, so liver function decides the dose
  3. CIt is nephrotoxic and ototoxic with a narrow therapeutic index
  4. DIt causes severe hypoglycaemia
13.Med-surg: cardiovascular & respiratoryMedium

When should an adult with cystic fibrosis take pancreatic enzyme capsules?

  1. AOnly when they have diarrhoea
  2. BOnce a day on waking, at least an hour before any food
  3. CWith all meals and snacks that contain fat
  4. DOnly at bedtime
14.Med-surg: cardiovascular & respiratoryHard

A patient who had a coronary stent after an NSTEMI asks why they take two antiplatelet drugs. Which answer is most accurate?

  1. ATwo pathways are blocked, protecting the stent, but bleeding risk rises
  2. BThe two drugs lower cholesterol so new blockages cannot form
  3. CThe second drug protects the stomach lining from the aspirin
  4. DThe second drug dissolves the clot that caused the original heart attack
15.Med-surg: neuro, endocrine & renalMedium

Which nursing action helps most to prevent and manage delirium in an older inpatient?

  1. AKeep the lights on all night so the patient can see clearly
  2. BMove the patient to a different room each day for variety
  3. CRestrain the patient so that they do not wander off the ward
  4. DUse glasses and hearing aids and reorient the patient often
16.Med-surg: neuro, endocrine & renalHard

A patient with acromegaly snores loudly, stops breathing at times in sleep and is sleepy during the day. What is most likely?

  1. ANormal snoring
  2. BObstructive sleep apnoea
  3. CNarcolepsy
  4. DAn anxiety disorder
17.Med-surg: GI, perioperative & oncologyMedium

Why are urinary catheters removed as early as possible after surgery?

  1. ABecause catheters always cause kidney stones
  2. BBecause the catheter stops the bowel working
  3. CTo reduce the risk of catheter-associated infection
  4. DBecause patients cannot drink normally while a catheter is in place
18.Med-surg: GI, perioperative & oncologyHard

During burn resuscitation, an 80 kg adult's urine output is 15 mL/h for 2 hours. What does this indicate?

  1. AA blocked catheter that should simply be removed
  2. BFluid overload; all IV fluids should be stopped now
  3. CUnder-resuscitation; the fluid rate usually needs increasing
  4. DA normal urine output for a patient with burns
19.Maternity & obstetric nursingMedium

Why is congenital hypothyroidism included in newborn screening?

  1. AIt can only be treated before birth
  2. BEarly treatment prevents brain damage
  3. CIt causes hip dysplasia
  4. DIt causes jaundice that cannot be treated
20.Maternity & obstetric nursingHard

The nurse must deliver a baby before the provider arrives. As the head crowns, what should the nurse do?

  1. AApply gentle pressure to the head to slow the birth
  2. BPull firmly on the head to speed the birth
  3. CAsk the woman to cross her legs tightly until help comes
  4. DPush the head back to delay the birth
21.Pediatric nursingMedium

Which finding suggests developmental dysplasia of the hip in an infant?

  1. ABowed legs in a toddler
  2. BA barking cough
  3. CAsymmetric skin folds of the thighs or buttocks and limited hip abduction
  4. DEqual leg length, symmetrical skin folds and full, easy abduction of both hips
22.Pediatric nursingHard

A 15-year-old boy with mumps develops a painful, swollen testis. What is the most likely explanation?

  1. AAn inguinal hernia caused by coughing
  2. BMumps orchitis, a known complication after puberty
  3. CA late side effect of the MMR vaccine given in childhood
  4. DTesticular cancer unrelated to the infection
23.Mental health nursingMedium

A patient taking sertraline wants to take ibuprofen regularly for arthritis. What should the nurse teach?

  1. AThe combination increases the risk of bleeding, especially in the stomach, so discuss it with the prescriber
  2. BIbuprofen will make the sertraline work faster
  3. CThe combination is completely safe because they act on different systems
  4. DIbuprofen should be taken instead of sertraline on the days when the arthritis pain is bad, to avoid any interaction
24.Mental health nursingHard

A patient says she has saved a large supply of tablets at home and plans to take them all this weekend. What is the priority action?

  1. AKeep her under close observation, ensure her immediate safety and inform the team urgently
  2. BAsk her to sign a written promise not to harm herself, then let her go home for the weekend as planned
  3. CTell her things will look better after the weekend
  4. DArrange a routine follow-up appointment in a month
25.Nursing math & unit conversionsMedium
8 lb 8 oz? kg1 lb = 16 oz1 kg = 2.2 lb

Practice exercise (made-up values, not clinical guidance). A newborn weighs 8 lb 8 oz. Using 1 lb = 16 oz and 1 kg = 2.2 lb, find the weight m in kilograms. Round to two decimal places.

8 lb 8 oz1 lb = 16 oz1 kg = 2.2 lb
m = kg
26.Nursing math & unit conversionsHard
½ tsp? mL1 cup? mL2 fl oz? mL3 tbsp? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes ½ tsp of cough syrup, 1 cup of tea, 2 fl oz of juice, 3 tbsp of liquid supplement. Using the equivalents given, find the total oral intake V in mL.

1 tsp = 5 mL1 cup = 8 fl oz = 240 mL1 fl oz = 30 mL1 tbsp = 15 mL
V = mL
27.Dosage calculationsMedium
024681010 mL

A child weighing 24 kg is prescribed 5 mg/kg of a drug. The stock solution contains 25 mg/mL. Draw up the dose: what volume V do you give?

24 kg5 mg/kg25 mg/mL
V = mL
28.Dosage calculationsHard
125 mg/5 mLV = ? mL

A child weighing 8 kg is prescribed 5 mg/kg per dose of an oral suspension that contains 125 mg in 5 mL. What volume V do you give?

8 kg5 mg/kg125 mg/5 mL
V = mL
29.IV infusion ratesMedium
V = ?60 gtt/mL40 gtt/min12 h

A drip runs at 40 gtt/min through a set of 60 gtt/mL. How many millilitres V does the patient receive in 12 hours?

40 gtt/min60 gtt/mL12 h
V = mL
30.IV infusion ratesHard
250 mg500 mL8 mL/h? mg/h

A bag contains 250 mg of a drug in 500 mL and runs at 8 mL/h. How many milligrams per hour D does the patient receive?

250 mg/500 mL8 mL/h
D = mg/h
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftmilk100 mLtea150 mLwater240 mLIV infusion125 mL/h × 8 hIV antibiotic2 × 100 mLurine450 mLurine500 mLurine500 mLwound drain140 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The patient weighs 82 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

82 kg8 hurine: 450 mLurine: 500 mLurine: 500 mLwound drain: 140 mL
U = mL/kg/h
32.IV fluids & fluid balanceHard
1000 mL50 mL infused100 mL/h08:30t = ? h

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag runs by pump at 100 mL/h. At 08:30, 50 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

1000 mL50 mL infused100 mL/h
t = h
33.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes when spoken to, says inappropriate, random words and shows as the best motor response: abnormal flexion of the arms (decorticate posture). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 99% on room air, blood pressure 112/68 mmHg, pulse 82/min, alert, temperature 35.5 °C. Which clinical risk group does the patient fall into? Click it.

RR 20SpO₂ 99%airSBP 112HR 82AT 35.5 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: B · Stay calm, listen and acknowledge their frustration

Why this is the answer

Listening calmly and acknowledging feelings often de-escalates anger. The nurse then finds out the answer or explains what will happen next. Staff safety is maintained throughout.

Answer

B · Stay calm, listen and acknowledge their frustration
2.Nursing fundamentals

Answer: A · Give the first IV antibiotic dose to a patient with suspected sepsis

Why this is the answer

In sepsis antibiotics are time-critical, and every hour of delay increases the risk of death. Routine tasks are done afterwards.

Answer

A · Give the first IV antibiotic dose to a patient with suspected sepsis
3.Infection control & patient safety

Answer: A · Within about 60 minutes before the incision

Why this is the answer

For most drugs, prophylaxis is given within 60 minutes before the incision so tissue levels are high during surgery. Some drugs, such as vancomycin, start earlier because they are infused over longer.

Answer

A · Within about 60 minutes before the incision
4.Infection control & patient safety

Answer: C · Secure the home medication per policy and inform the provider

Why this is the answer

Unrecorded home medicines can lead to duplicate doses, interactions and falls. They are stored or sent home according to policy, and the provider is told so the treatment plan can be reviewed.

Answer

C · Secure the home medication per policy and inform the provider
5.Prioritization & delegation

Answer: A · Diphenhydramine

Why this is the answer

Diphenhydramine is strongly anticholinergic and can cause confusion, urinary retention and falls in older adults. It is on lists of drugs to avoid in this group.

Answer

A · Diphenhydramine
6.Prioritization & delegation

Answer: B · Atropine

Why this is the answer

Atropine is the first-line drug for symptomatic bradycardia. Metoprolol, digoxin and diltiazem slow the heart and would make things worse; pacing may be needed if atropine does not work.

Answer

B · Atropine
7.Clinical nursing

Answer: C · Metabolic acidosis

Why this is the answer

In DKA, ketoacids consume bicarbonate, causing a metabolic acidosis. The patient breathes deeply and fast (Kussmaul breathing) to lower PaCO2 as compensation.

Answer

C · Metabolic acidosis
8.Clinical nursing

Answer: C · Medicines reconciliation against reliable sources, such as primary care records

Why this is the answer

Medicines reconciliation compares several sources to produce an accurate medication list. It finds omissions, duplications and errors, and is especially important in older people with polypharmacy.

Answer

C · Medicines reconciliation against reliable sources, such as primary care records
9.Lab values & electrolytes

Answer: A · Protein in the urine

Why this is the answer

Preeclampsia is new hypertension after 20 weeks of pregnancy with proteinuria or other signs of organ involvement, such as low platelets, raised liver enzymes or rising creatinine. Proteinuria reflects damage to the glomerular filter.Checked against: Preeclampsia · MedlinePlus (NIH) (2026)

Answer

A · Protein in the urine
10.Lab values & electrolytes

Answer: C · Heparin is adjusted using the aPTT or anti-Xa level, not the INR

Why this is the answer

Unfractionated heparin infusions are adjusted using the aPTT or anti-factor Xa level according to protocol. The INR monitors warfarin and is little affected by heparin at usual doses. Using the wrong test can cause under- or over-anticoagulation.Checked against: Partial Thromboplastin Time (PTT) Test · MedlinePlus (NIH) (2026); Prothrombin Time Test and INR (PT/INR) · MedlinePlus (NIH) (2024)

Answer

C · Heparin is adjusted using the aPTT or anti-Xa level, not the INR
11.Pharmacology

Answer: C · As a thin layer to the affected area only, as directed

Why this is the answer

Thin application to affected skin limits systemic absorption and skin atrophy. Occlusive dressings increase absorption and are used only when prescribed.

Answer

C · As a thin layer to the affected area only, as directed
12.Pharmacology

Answer: C · It is nephrotoxic and ototoxic with a narrow therapeutic index

Why this is the answer

Aminoglycosides like gentamicin can damage the kidneys and the inner ear. They are cleared renally, so levels rise in kidney impairment and are monitored.

Answer

C · It is nephrotoxic and ototoxic with a narrow therapeutic index
13.Med-surg: cardiovascular & respiratory

Answer: C · With all meals and snacks that contain fat

Why this is the answer

In CF, thick secretions block the pancreatic ducts, causing fat malabsorption and fatty stools. Enzyme capsules are taken with every meal and fat-containing snack, with the dose adjusted to fat intake. Fat-soluble vitamins (A, D, E, K) are also supplemented.

Answer

C · With all meals and snacks that contain fat
14.Med-surg: cardiovascular & respiratory

Answer: A · Two pathways are blocked, protecting the stent, but bleeding risk rises

Why this is the answer

Dual antiplatelet therapy (aspirin plus a P2Y₁₂ inhibitor such as clopidogrel, ticagrelor or prasugrel) reduces recurrent events and stent thrombosis, usually for up to 12 months. It increases bleeding risk and must not be stopped early without cardiology advice, especially after a stent.

Answer

A · Two pathways are blocked, protecting the stent, but bleeding risk rises
15.Med-surg: neuro, endocrine & renal

Answer: D · Use glasses and hearing aids and reorient the patient often

Why this is the answer

Non-drug measures are the mainstay of delirium care: glasses and hearing aids, clocks and calendars, familiar faces, good sleep, hydration, mobility and treating the cause. Restraints and frequent moves make delirium worse.

Answer

D · Use glasses and hearing aids and reorient the patient often
16.Med-surg: neuro, endocrine & renal

Answer: B · Obstructive sleep apnoea

Why this is the answer

Growth hormone excess enlarges the tongue and upper airway tissues, so obstructive sleep apnoea is common in acromegaly. It needs assessment because it raises cardiovascular risk and affects safety under anaesthesia.

Answer

B · Obstructive sleep apnoea
17.Med-surg: GI, perioperative & oncology

Answer: C · To reduce the risk of catheter-associated infection

Why this is the answer

The risk of catheter-associated urinary tract infection increases with duration. Daily review of the need for a catheter, and early removal, reduce infection and help mobilisation.

Answer

C · To reduce the risk of catheter-associated infection
18.Med-surg: GI, perioperative & oncology

Answer: C · Under-resuscitation; the fluid rate usually needs increasing

Why this is the answer

The usual adult target is about 0.5 mL/kg/h (here 40 mL/h). An output of 15 mL/h suggests inadequate kidney perfusion, and the fluid rate is increased as prescribed after checking the catheter. Excessive fluid is also harmful, causing oedema and compartment syndromes, so the formula is only a starting point.

Answer

C · Under-resuscitation; the fluid rate usually needs increasing
19.Maternity & obstetric nursing

Answer: B · Early treatment prevents brain damage

Why this is the answer

Untreated congenital hypothyroidism causes poor growth and intellectual disability. Daily levothyroxine started in the first weeks allows normal development.

Answer

B · Early treatment prevents brain damage
20.Maternity & obstetric nursing

Answer: A · Apply gentle pressure to the head to slow the birth

Why this is the answer

Gentle pressure on the fetal head, with the woman panting, slows birth and reduces perineal tearing and rapid pressure changes in the fetal skull. The nurse then checks for a nuchal cord and supports the baby's body.

Answer

A · Apply gentle pressure to the head to slow the birth
21.Pediatric nursing

Answer: C · Asymmetric skin folds of the thighs or buttocks and limited hip abduction

Why this is the answer

Signs include asymmetric skin folds, limited abduction, an apparently shorter leg and positive Ortolani or Barlow tests. Treatment in infancy often uses a Pavlik harness.

Answer

C · Asymmetric skin folds of the thighs or buttocks and limited hip abduction
22.Pediatric nursing

Answer: B · Mumps orchitis, a known complication after puberty

Why this is the answer

Orchitis is a common complication of mumps in males after puberty, usually a few days after the parotid swelling. It is painful and, rarely, reduces fertility. Supportive care includes analgesia and scrotal support.

Answer

B · Mumps orchitis, a known complication after puberty
23.Mental health nursing

Answer: A · The combination increases the risk of bleeding, especially in the stomach, so discuss it with the prescriber

Why this is the answer

SSRIs reduce serotonin uptake into platelets, which impairs clotting. Combined with NSAIDs, aspirin or anticoagulants, the risk of gastrointestinal bleeding rises.

Answer

A · The combination increases the risk of bleeding, especially in the stomach, so discuss it with the prescriber
24.Mental health nursing

Answer: A · Keep her under close observation, ensure her immediate safety and inform the team urgently

Why this is the answer

A specific plan, available means and a time frame indicate high risk. The patient must not be left alone, the team is informed at once, and access to means is reduced as part of urgent assessment and safety planning.

Answer

A · Keep her under close observation, ensure her immediate safety and inform the team urgently
25.Nursing math & unit conversions

Answer: m = 3.86 kg

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Ounces to pounds

8 oz/16 = 0.5 lb
8 + 0.5 = 8.5 lb

Pounds to kilograms

m = 8.5/2.2 = 3.864 ≈ 3.86 kg

Answer

m = 3.86 kg
26.Nursing math & unit conversions

Answer: V = 347.5 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

½ tsp = 0.5·5 = 2.5 mL
1 cup = 1·240 = 240 mL
2 fl oz = 2·30 = 60 mL
3 tbsp = 3·15 = 45 mL

Add

V = 2.5 + 240 + 60 + 45 = 347.5 mL

Answer

V = 347.5 mL
27.Dosage calculations

Answer: V = 4.8 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 5·24 = 120 mg

Volume

V = 120/25 = 4.8 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 4.8 mL
28.Dosage calculations

Answer: V = 1.6 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

5·8 = 40 mg

Volume

V = (40/125)·5 = 1.6 mL

Answer

V = 1.6 mL
29.IV infusion rates

Answer: V = 480 mL

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

40·60/60 = 40 mL/h

Volume

V = 40·12 = 480 mL

Answer

V = 480 mL
30.IV infusion rates

Answer: D = 4 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

250/500 = 0.5 mg/mL

Dose rate

D = 0.5·8 = 4 mg/h

Answer

D = 4 mg/h
31.IV fluids & fluid balance

Answer: U = 2.21 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

450 + 500 + 500 = 1450 mL

Per kilogram per hour

U = 1450/(82·8) = 2.21 mL/kg/h

Answer

U = 2.21 mL/kg/h
32.IV fluids & fluid balance

Answer: t = 9.5 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

1000 − 50 = 950 mL

Time

t = 950/100 = 9.5 h

Answer

t = 9.5 h

That is about 9 h 30 min, so the bag runs out at about 18:00.

33.Clinical assessment scores

Answer: moderate

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes when spoken to → 3
V: says inappropriate, random words → 3
M: abnormal flexion of the arms (decorticate posture) → 3

Add

GCS = 3 + 3 + 3 = 9

Severity

GCS 9 → moderate

Answer

moderate
34.Clinical assessment scores

Answer: low

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 20/min → 0
SpO₂ 99% → 0
on air → 0
SBP 112 mmHg → 0
HR 82/min → 0
alert (A) → 0
T 35.5 °C → 1

Total and red scores

NEWS2 = 0 + 0 + 0 + 0 + 0 + 0 + 1 = 1
No parameter scores 3.

Risk group

low

Answer

low

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions